Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Paducah, KY

March 15, 2012Daviess County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 15, 2012, 1:14 PM CDT for Daviess County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 1:14 PM CDT (18:14 UTC)
Expired
Mar 15, 2012, 1:45 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 91 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS53 KPAH 151814
SVRPAH
KYC059-151845-
/O.NEW.KPAH.SV.W.0079.120315T1814Z-120315T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 145 PM CDT.

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MASONVILLE...OR 6 MILES SOUTH OF
  OWENSBORO...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  OWENSBORO...MASONVILLE...WHITESVILLE AND KNOTTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3756 8709 3757 8713 3771 8723 3788 8690
      3784 8690 3784 8685 3779 8681 3775 8681
      3772 8685 3767 8682
TIME...MOT...LOC 1815Z 237DEG 25KT 3769 8707
WIND...HAIL <50MPH 1.50IN

$$
1 follow-up statement
311 
WWUS53 KPAH 151842
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT THU MAR 15 2012

KYC059-151852-
/O.EXP.KPAH.SV.W.0079.000000T0000Z-120315T1845Z/
DAVIESS KY-
142 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR DAVIESS COUNTY IN NORTHWEST
KENTUCKY WILL EXPIRE AT 145 PM CDT/245 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS MOVING OUT 
OF THE WARNED AREA.

LAT...LON 3756 8709 3757 8713 3771 8723 3788 8690
      3784 8690 3784 8685 3779 8681 3775 8681
      3772 8685 3767 8682
TIME...MOT...LOC 1842Z 237DEG 25KT 3779 8687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 12:43 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 15, 12:43 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 1243 PM CDT THU MAR 15 2012

MCV VERY NOTICEABLE IN RADAR IMAGERY MOVING EAST ALONG HIGHWAY 13
JUST EAST OF MARION AS OF 1730Z. TEMPERATURES HAVE WARMED TO NEAR
80 OVER THE PENNYRILE AND SOUTHWEST INDIANA...AND SCATTERED STORMS
HAVE RECENTLY DEVELOPED IN THAT AREA. THESE STORMS WILL HAVE THE
GREATEST CHANCE TO PRODUCE LARGE HAIL AND POSSIBLY SOME LOCALIZED
DAMAGING WIND GUSTS AS THEY MOVE SLOWLY NORTHEAST AHEAD OF THE
MCV. THE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL WHICH MAY
TAX SOME DRAINAGE SYSTEMS. AM SOMEWHAT SURPRISED TO SEE SO MUCH
DEVELOPMENT ON THE NORTHWEST SIDE OF THE MCV...BUT IT SHOULD ALL
BE EAST OF THE AREA AROUND 00Z.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 331 AM CDT THU MAR 15 2012

THE SHORT TERM WILL BE DICTATED BY A SERIES OF SHORT WAVES ALOFT
MOVING ACROSS THE REGION FROM TIME TO TIME WITHIN NEARLY ZONAL
FLOW.

ONE SUCH PIECE OF ENERGY WILL MOVE INTO THE REGION TODAY. SURFACE
BASED INSTABILITIES ARE CURRENTLY IN THE -2 TO -4 RANGE OVER MUCH
OF THE REGION. IT WILL LIKELY BECOME EVEN MORE UNSTABLE OVER MOST
AREAS THIS MORNING BEFORE THE SHORT WAVE COMES THROUGH. 0 TO 6 KM
BULK SHEAR EXPECTED TO REMAIN RELATIVELY LOW IN THE 25 TO 35 KT
RANGE...BUT THIS WILL STILL BE STRONG ENOUGH TO SUPPORT MULTICELL
STORM FORMATION TODAY. ACTIVITY MAY START OVER E MO IN THE
MORNING...THEN PROGRESS EAST AS THE DAY GOES ON.

ADDITIONAL WEAK DISTURBANCES WILL TRACK EAST ACROSS THE REGION
FRIDAY AND SAT...THO TIMING AND EXACT PATHS ARE A BIT LESS
CERTAIN.. THEREFORE...WILL KEEP SHOWER/THUNDERSTORM CHANCES IN THE
CHC RANGE.

NEAR RECORD HIGH TEMPERATURES ARE LIKELY TO CONTINUE THROUGH
SATURDAY...WITH NO COLD FRONTS IN SIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT THU
MAR 15 2012

ON SUNDAY...THE UPPER RIDGE TRIES TO RE-ESTABLISH ITSELF OVER THE
AREA BUT RIPPLES OF ENERGY ARE PROGGED TO TOP THE RIDGE...SO WILL
MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND STORMS. MEANWHILE...A LARGE
TROF WILL CONTINUE COMING ASHORE ON THE WEST COAST AND DEEPEN AS IT
DOES. THE UPPER RIDGE WILL AMPLIFY OVER OUR AREA AND THEN SHIFT
EAST...AS THE WEST COAST TROF MOVES INTO THE ROCKIES. THE WARM
WEATHER WILL CONTINUE HOWEVER...WITH HIGHS AROUND 80. ASIDE FROM AN
ISOLATED SHOWER OR STORM...WILL CONTINUE TO LEAVE MONDAY DRY FOR NOW.

WE WILL THEN TURN OUR ATTENTION TO WHAT HAPPENS WITH THIS TROF IN
THE ROCKIES. THE GFS/GEM/ECMWF ALL TRY AND CLOSE OFF A MID/UPPER LEVEL
LOW SOMEWHERE OVER SOUTHEAST COLORADO OR THE PANHANDLE OF TEXAS.
MOST OF THE PRECIPITATION GENERATED AHEAD OF THIS SYSTEM APPEARS TO
STAY TO OUR WEST ON MONDAY NIGHT AND TUESDAY. THEREFORE...WE SHOULD
CONTINUE TO STAY VERY WARM WITH TEMPS AROUND 80 DEGREES CONTINUING.

THE 12Z ECMWF TAKES THE UPPER LOW AND SLOWLY MOVES IT INTO THE SOUTH
CENTRAL PLAINS DURING THE MIDDLE OF THE WEEK BUT KEEPS PRECIPITATION
TO OUR WEST UNTIL WEDNESDAY NIGHT. HOWEVER THE 00Z ECMWF IS FASTER
AND IS MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGS IT INTO THE
CENTRAL PLAINS AS EARLY AS TUESDAY NIGHT...AND SPREADS RAIN INTO THE
AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW FORMS
OVER ARKANSAS...AND THEN SITS AND SPINS OVER OUR AREA FOR THE REST
OF THE WEEK AND INTO THE WEEKEND.

THE GFS IS NOT AS FAST WITH THE PROGRESSION OF THE UPPER SYSTEM AND
SHOWS THE UPPER LOW DIVING INTO THE HEART OF TEXAS BY 12Z WED.
HOWEVER...LIKE THE ECMWF...IT SHOWS PRECIPITATION SPREADING INTO
WESTERN PARTS OF THE AREA BY LATE TUESDAY NIGHT AND INTO
WEDNESDAY/WEDNESDAY NIGHT...AS THE LOW MEANDERS IN AND AROUND THE
ARKLATEX REGION AND BECOMES ALL WOUND UP. THE GFS ENSEMBLES SHOW A
MUCH SLOWER APPROACH AND WEAKER SYSTEM AND WOULD KEEP PRECIP OUT OF
THE AREA UNTIL PROBABLY THURSDAY. USUALLY THESE TYPE OF CLOSED LOW
SYSTEMS HAVE A MIND OF THEIR OWN AND MODELS HAVE A DIFFICULT TIME
PLACING THEM. THEREFORE...WILL SHOW A GRADUAL INCREASE IN POPS FROM
WEST TO EAST STARTING TUESDAY NIGHT AND GOING THROUGH WEDNESDAY
NIGHT...BUT KEEP CHANCES LOW FOR NOW. TEMPERATURES WILL LIKELY BE
MUTED BY CLOUDS/PRECIP ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1243 PM CDT THU MAR 15 2012

THE THUNDERSTORM THREAT SHOULD JUST ABOUT BE OVER AT KCGI...BUT
THE OTHER SITES WILL SEE 2 TO 4 HOURS OF AT LEAST SCATTERED TS IN
THE VICINITY. OTHERWISE THE FORECAST WILL BE VFR THROUGH 18Z FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM....CW
AVIATION...DRS
Hazardous weather outlook, Mar 15, 5:00 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS...
WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 15, 10:12 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             JACKSON                 37.38N 89.65W
03/15/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 15, 12:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
03/15/2012  M1.75 INCH       CHRISTIAN          KY   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED ALONG GLASS AVENUE BY LAW
            ENFORCEMENT.

&&

SMITTY
Local storm report, Mar 15, 1:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             4 NW FORT BRANCH        38.29N 87.63W
03/15/2012  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:42 PM CDTSevere Thunderstorm WarningPAHChristian23 min
Mar 15, 1:45 PM CDTSevere Thunderstorm WarningPAHMuhlenberg30 min
Mar 15, 2:13 PM CDTSevere Thunderstorm WarningPAHCalloway32 min
Mar 15, 2:23 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd37 min
Mar 15, 2:34 PM CDTSevere Thunderstorm WarningPAHChristian26 min
Mar 15, 2:44 PM CDTSevere Thunderstorm WarningPAHTrigg31 min
Mar 15, 3:00 PM CDTSevere Thunderstorm WarningPAHChristian30 min
Mar 15, 3:11 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg19 min
Mar 15, 3:51 PM CDTSevere Thunderstorm WarningPAHDaviess24 min
Mar 15, 4:08 PM CDTSevere Thunderstorm WarningPAHDaviess13 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.